THUNDER BAY – Health agencies have evidence carfentanil – a dangerous opioid linked to overdose deaths across the country – is now in Thunder Bay.
The Thunder Bay District Health Unit on Friday issued a media release, advising carfentanil may be present in street drugs after a laboratory report confirmed a urine sample from a local resident tested positive for the substance.
"Carfentanil is a toxic opioid that is more potent than fentanyl and is sometimes mixed into street drugs,” associate medical officer of health Emily Groot said.
“Street drugs contaminated with carfentanil have been detected with increasing frequency in Canada, and this is the first confirmation we have of it in Thunder Bay.”
Signs of carfentanil and opioid toxicity include impaired breathing, loss of consciousness, inability to talk, blue fingernails or lips and loud snoring or gurgling.
Thunder Bay Drug Strategy coordinator Cynthia Olsen urged people who use street drugs to obtain a naloxone kit and receive training to be able to use it properly in case of emergency.
“The majority of opioid overdoses are unintentional, and calling 911 and using your naloxone kit can save a life,” Olsen said.
Recreational drug users are also advised they can lower their risk of overdose by using drugs in the presence of others or arranging for somebody to check on them, try a smaller amount before using their usual amount and calling emergency responders immediately if someone develops signs of opioid toxicity.